Alert archive / Colorado / Flash Flood Warnings in 2004
Flash Flood Warning 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 16, 2004, 4:44 PM MDT for Rio Blanco County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 4:44 PM MDT (22:44 UTC)
- Expired
- Jul 16, 2004, 7:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Rio Blanco County, CO
The radar
The Grand Junction radar (KGJX), 103 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1825 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 162247 FFWGJT COC103-170145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 444 PM MDT FRI JUL 16 2004 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN RIO BLANCO COUNTY IN NORTHWEST COLORADO. * UNTIL 745 PM MDT. * AT 434 PM MDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED UP TO 2.25 INCHES OF RAINFALL 14 MILES SOUTH OF RANGELY ON HIGHWAY 139. SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE.... DOUGLAS CREEK ALONG HIGHWAY 139 FROM 12 TO 16 MILES SOUTH OF RANGELY. * AT 434 PM MDT...TRAINED WEATHER SPOTTERS REPORTED THAT EXCESSIVE RAINFALL WAS PRODUCING FLOODING ACROSS THE WARNED AREA. EXCESSIVE RAINFALL WAS CAUSING FLASH FLOODING ACROSS HIGHWAY 139...14 MILES SOUTH OF RANGELY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3996 10862 3980 10863 3980 10888 3997 10887 $$
2 follow-up statements
000 WGUS75 KGJT 162342 FFSGJT COC103-170145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 541 PM MDT FRI JUL 16 2004 ...FLASH FLOOD WARNING CONTINUES FOR WESTERN RIO BLANCO COUNTY UNTIL 745 PM MDT... STORMS HAVE MOVED EAST OF THE FLOODED AREA NEAR MILE MARKER 55 ON HIGHWAY 139 SOUTH OF RANGELY. HOWEVER...LOCAL LAW ENFORCEMENT INDICATED THAT DOUGLAS CREEK CONTINUED TO RUN HIGH AS OF 520 PM MDT. THEREFORE...THE FLASH FLOOD WARNING FOR WESTERN RIO BLANCO COUNTY WILL CONTINUE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ NL
000 WGUS75 KGJT 170023 FFSGJT COC103-170145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 622 PM MDT FRI JUL 16 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN RIO BLANCO COUNTY HAS BEEN CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. $$ NL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:21 PM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 16, 2:21 PM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 221 PM MDT FRI JUL 16 2004 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... LARGE WET RIDGE WILL CONTINUE TO DOMINATE THE WEATHER OVER THE AREA THROUGH SAT NIGHT. WITH DEW POINTS IN THE 50S...PW OVER AN INCH. ONLY LOW LEVEL DRY ADVECTION MAY OCCUR DOWN SOUTH AS SLIGHTLY LOWER DEW PTS OVER SE CO AND NW NM SLIDE A BIT NORTH. THIS MAY ONLY ALLOW FOR BETTER SURFACE HEATING...THOUGH...RESULTIN IN SIMILAR CONVECTIVE DEVELOPMENT IN THE END. THUS FAR...CONVECTION APPEARS TO BE HUGGING THE HIGHER TERRAIN WITH ONLY A HINT OF VORTICITY INFLUENCES ASSOCIATED WITH WEAK VORT MAX STRETCHING W-E ACROSS CENTRAL UT AND NW CO. ANOTHER VORT MAX IS CURRENTLY OVER ECNTRL AZ AND MOVING NORTH. THIS MAY SPUR AN INCREASE IN CONVECTION WHEN IT MOVES OVER SE UT THIS EVENING. WILL STAY WITH PERSISTENCE THROUGH SAT NIGHT. EXPECT TO SEE CONVECTION AND PRECIPITATION CONTINUING THROUGH THE EVENING THEN SLOWLY DECREASING OVERNIGHT. SATURDAY SHOULD BE SIMILAR TO TODAY. MODELS HAVE SHOWN TEMP TRENDS FAIRLY WELL AND WILL STAY CLOSE TO GUIDANCE. .LONG TERM (SUNDAY THROUGH FRIDAY)...AT THE BEGINNING OF THE PERIOD...LARGE AMPLIFIED RIDGE REMAINS FIRMLY ANCHORED OVER THE REGION WITH TROUGHS ALONG THE WEST COAST AND OVER THE EASTERN PORTION OF THE CONUS. THIS PATTERN FLATTENS WITH TIME WITH THROUGH THE PERIOD...WITH GOOD MODEL CONSISTENCY. WILL CONTINUE TO BROAD BRUSH THE FORECAST AS MOISTURE CONTINUES TO ROTATE AROUND THE HIGH. SOME SLOW DRYING IS INDICATED SUN AND MON BUT ATMOSPHERE REMAINS MOIST ENOUGH TO KEEP SLIGHT CHANCE/VALLEYS AND CHANCE/MOUNTAINS. THEN BY TUE/WED WEST COAST TROUGH MOVES INLAND INTO SOUTHERN CANADA PUSHING THE RIDGE FARTHER SOUTH AND ALLOWING SOME DRYING FROM THE WEST. BUT DRYING NOT SUFFICIENT TO ELIMINATE POPS ALTOGETHER SO WILL KEEP MENTION OF SLIGHT CHANCE MOUNTAIN POPS EACH AFTERNOON AND EVENING. HIGH TEMPS AROUND NORMAL ON SUN AND MON...THEN INCREASE A LITTLE EACH DAY THROUGH THE END OF THE PERIOD. LOW TEMPS REMAIN ABOVE NORMAL THROUGH THE PERIOD DUE TO RELATIVELY HIGH DEW POINTS. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. CJC/EH
Hazardous weather outlook, Jul 16, 5:45 AM MDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT FRI JUL 16 2004 COZ001>014-017>023-UTZ022>025-027>029-181145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SLOW MOVING THUNDERSTORMS WILL OCCUR TODAY...ESPECIALLY OVER THE MOUNTAINS. THIS WILL CREATE THE POTENTIAL FOR LOCALLY HEAVY RAIN. LOCALLY HEAVY RAIN MAY CAUSE EXCESSIVE RUNOFF OR FLASH FLOODING... ESPECIALLY IN AREAS OF STEEP TERRAIN OR URBAN AREAS PRONE TO FLASH FLOODING...AND IN AREAS BURNED BY WILDFIRES. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING... AND WIND GUSTS TO 35 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS SUNDAY AND MONDAY. FOR TUESDAY THROUGH FRIDAY...ISOLATED MOUNTAIN THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS. TAL
Nearby
Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.